I was "diagnosed" with Addison's Disease back in August 2004. I have had many symptoms for and many that started being VERY noticiable in February 2-3. The most notable one was dizziness - to the point of almost passing out 10-15 times a day. I went to many doctors with all of them saying that it was an inner ear imbalance. So many were not helping that I finally stopped going.
In July of 2004, I hit my head something awful (Thurs) and ended up in the ER (Fri). Test results only determined a concussion. They expected a full recovery. Then on that Wednesday while having lunch with some friends, out of no where I started getting nauseated and VERY dizzy. My heart started to race and I was having trouble seeing. This lead to me going into the dr. and things just got worse from there. I spent that night and the following days throwing up. I went in to the drs. again to get fluids due to dehydration. Which only helped for the night. The next two days continued more of the same. The Sun night I ended up back in the ER. Another CT scan test was done with normal results. I was in the hospital for 3 days. They diagnosed occiptal neuralgia due to the headaches I was having.
A week and still feeling awful, I was sent to an internal medicine dr. where we disussed the issues I have been having over the past few years and the doctors I have seen, plus the reason for my surgery in April of 2004 not leading to a full recovery and then the hitting of the head not recovering either.
He at that time guessed that it may possbily be Addison's. So at that time he took a blood draw (I am not exactly what he was measuring - Cortisol I believe) and the results came back the following day and he called me to tell me that the results were a low vaule (7) and said that I should start some prednisone at then. So he put me on 5 mg in the am and 5mg at night, which proved to bee to much. We tried other meds and ended back with the prednisone at a lower dose. I ended up on 4 mg in the morning and 3 in the evening. The dizziness started to go away to the point that I was only having one every six weeks (but they were bad when I had them - the nausea was incredibly bad). The arm pain has not been getting much better and the head started to get better.
We going into the internal medicine dr when I would ask questions about Addison's he lind of blew me off. Finally I decided that I needed to refer myself to an endocrinologist for more answers.
So I went in for an appointment to the dr who was able to recite my file from when the problems started. At looking at my file, he asked if I was really told that Addison's was the diagnosis. I swore that it was my mom and my family dr were also told of the diagnosis. But the endocrinologist said that the internal medicine dr could not have ever made a diagnosis based on the test he did.
He scheduled me for a cosyntropin stimulation test at the end of the month and slowly took me off the prednisone over the course of 4 weeks. When I got to the dosing of 3 mg in the morning and then 3 mg every other morning, the dizziness and nausea started coming back, to the point I was having 5-6 spells a day. Not only that but my head started to hurt like I had just hit it (and we were FINALLY making progress with decreasing my pain). He told me that if anything started happening, to give him a call. So after 3 days of being on the prednisone every other day and since the odd symptoms were coming back, I called. He then had me stop the prednisone for 3 days and then that Monday had me come in for the cosyntropin stimulation test that I was to have two weeks from then.
So last week I had a high does cosyntropin stimulation test. The results the next day were the baseline was 13dl and the draw taken 45 minuntes later was 12dl. The endo said he expected it to go up to at least 18dl. He told me that his diagnosis was defintley adrenal insufficieny and that we need more tests to determine whether it was primary or secondary. (BTW the internal medicaine doctor told me it was secondary based on the assumption that it was a pituitary issues) They had me fast overnight and drew more blood (5 vials) for an ATCH level test, an a.m. cortisol level test, and a 21 hydroxylase antibodies test. I am expecting result this next week.
After all of that, my question being...Could the 1st doctor possbily come to the wrong diagnosis and then place me on the prednisone, then after taking it for 5 months I see an endo who does the cosyntropin stimulation test, which then comes back with an Addison's diagnosis be a wrong diagnosis?
Could being on the prednisone for so long and then an abrupt stop of the prednisone (although not too abrupt since I was almost done with the weaning), cause a false positive result? I feel much better on the prednisone, always did and then felt incredibly awful having to come back off. I just want to make sure if I should be wondering if the diagnosis is right. This is not a disease that I want. I honestly was hoping that when I had that test done it would come back fine and that the internal medicine doc was wrong (I think the endo was thinking the same thing). I do really think he was suprised. He placed me back on 5 mg of prednisone in the a.m. and 2.5 in the evening - and guess what...The dizzy spells are finally starting to go away!
So, here I sit waiting for my next test results. Is there anyway to know that it is the right diagnosis versus results based on the fact that I have been on prednisone for so long that it affects the test results?
I have had thyroid testing EVERY time they drew blood when trying to figure out what I have. It was like no one believed the test results.
Anyway, yes, I did have all these other symptoms WAY before I hit my head. It is just that I was finally getting better, then he took me off the prednisone for a couple of days and it went back to being WAY worse. Now that I am back on it, the dizzy spells that returned after going of the prednisone are finally gone again now that I have restarted it. The only thing that has been happening which I am kind of concerned about is that when getting mad at my children (to the point of yelling - which I know is not the proper way to handle things), I am getting so nauseated. Yesterday was a bad case of that. Could that be caused by the prednisone?
We are starting with the tests I noted. Then I believe that from there he is going to determine which additional test that need to be done. He did say that he is going to do some radiology testing as well.
I will definitely get the book noted. I have read so much online about all this as well.
Hopfully I will get my test results soon, waiting is so hard.
Chris, not that I know what I am talking about, but here is a stray thought regarding Lisa's nausea when irritated with the kids. If stress calls for more cortisol (as illness and emotional stress often prompt those with Addison's to take additional doses temporarily), perhaps Lisa's cortisol is being used up by her stress about her children's misbehavior, to the point that she is becoming nauseated. In other words, it could also be a vicious circle. She may be getting angrier than usual because of the meds or the medical condition taxing her system, then she yells and becomes agitated, and thus uses up her reserves of pregnesone, making the symptoms of Addisons (nausea, dizziness) return on her? Just a thought. Best of luck with getting a definitive diagnosis that you can feel confident of, Lisa. I'm sure more tests will reveal the answer to you. I know how frustrating it can be to lie in wait of a correct diagnosis and proper treatment. Best wishes from a veteran of these circumstances! ~ Tracy
I agree that you may be getting too much prednisone. It would be good to discuss this with your doc & strongly consider a slow taper to the least amount you can get by on. A slow taper is something like a half or 1mg at a time & staying there at least a week or two before tapering again. Docs tend to start people on the highest dose, but then don't consider tapering when stable. This is a BIG mistake on their part!
My endo started me on the max dose & I gained 40 or 45 pounds over a 2 year period. He should have been aware I was on too much because of the weight gain & had me taper. I ended up tapering myself after learning from addisons forums & have been on 5mg prednisone or 20mg hydrocortisone for a long time.